Colorado, 2007

Hail in Colorado, August 1, 2007

August 1, 2007 · NWS PUB · 1 event in 1 county or zone

Penny size hail fell in a rural area south of Towner.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Penny size hail fell in a rural area south of Towner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 1:59 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 1:59 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT WED AUG 1 2007

.SHORT TERM...
(TONIGHT AND THURSDAY)

WEAK INITIAL SURGE/FRONTAL BOUNDARY PUSHED ACROSS SOUTHEAST COLORADO
THIS MORNING WITH AN EASTERLY WIND AND DEW POINTS IN THE UPPER 50S
TO LOWER 60S BEHIND IT. WEAK SURFACE LOW OVER FAR SOUTHEAST COLORADO
WITH SMALL UPPER LEVEL IMPULSE COMING AROUND THE PERIMETER OF THE
UPPER HIGH. ISOLATED THUNDERSTORMS DEVELOPED ALONG BOUNDARY AND OVER
HIGH TERRAIN. STORMS WERE LOW TOPPED AND NOT REALLY TOO PERSISTENT.

TONIGHT...WITH UPPER RIDGE REMAINING OVER THE REGION AND MOIST PLUME
SET TO EXPAND ACROSS THE AREA...THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP OVER THE FORECAST AREA...ESPECIALLY ALONG THE
THE BOUNDARY AND ALONG THE I-25 CORRIDOR. PRECIPITABLE WATER
VALUES AT 12Z WERE 125 PERCENT OR HIGHER AND MODELS INDICATING NOT
MUCH CHANGE SO PLENTY OF JUICE TO WORK WITH. BEST DYNAMICS APPEAR
TO BE OVER KANSAS BUT STILL POTENTIAL FOR SOME SLOWER MOVING
STORMS WITH LOCALLY HEAVY RAIN.

THURSDAY...MORE OF THE SAME WITH SHORT RANGE MODELS SUGGESTING
GREATER COVERAGE WITH FAIRLY DEEP EASTERLY COMPONENT AND A SURFACE
BOUNDARY STILL MOVING THROUGH THE CWFA. NAM12 DEPICTING A MUCH
WETTER SCENARIO THAN GFS BUT IT HAS OVER ESTIMATED PRECIP IN THE
PAST. STILL WITH FAIRLY DEEP MOIST LAYER AND AN EASTERLY COMPONENT
MAY AGAIN SEE LOCALLY HEAVY RAIN OVER PIKES PEAK REGION AND ALONG
EAST FACING SLOPES. -FORTUNE-

.LONG TERM...

(THURSDAY NIGHT THROUGH WEDNESDAY)

...WET WEATHER TO CONTINUE...

THU NIGHT...WILL START TO SEE THE LEADING IMPACTS OF THE DIGGING TROUGH
OVR THE PACNW. A WEAK SHORTWAVE WILL MOVE THROUGH NRN UT AND INTO WY
DURING THE OVERNIGHT HOURS. THIS WILL INCREASE SW FLOW ALOFT...AND
ADVECT A PLUME OF MOISTURE OUT OF UT AND INTO WRN CO AND WY. THIS
WILL BRING AN INCREASING CHANCE OF HEAVY RAINFALL TO PORTIONS OF OUR
CWA...PARTICULARLY THE CONTDVD AND LAKE/CHAFFEE COUNTIES...BUT
POSSIBLY COUNTIES TOT HE E AS WELL. MAIN CONCERN WILL BE LOCALLY
HEAVY RAINFALL OVER THE SAWATCH...WHICH HAS BEEN ALREADY BEEN HIT
PRETTY HARD WITH RECENT RAINFALL. WOULD NOT BE SURPRISED TO SEE
CONVECTION GO ALL NIGHT...AS MAIN SYNOPTIC FORCING AND MOISTURE WILL
ARRIVE LATE THU EVE. HAVE MAINTAINED LIKELY POPS TO THE N BEFORE
MIDNIGHT...AND LATER SHIFTS MAY NEED TO BUMP UP POPS FOR THE FRI
MORNING PERIOD.

FRI THROUGH THE WEEKEND...MID-LEVEL FLOW CONTINUES TO PICK UP ON FRI
AS THE SHORTWAVE MOVES THROUGH WY AND INTO THE DAKOTAS. BULK SHEAR
RISES TO 30-35 KTS OVER NE CO. COULD SEE JUST ENOUGH SHEAR FOR THE
POSSIBILITY OF A COUPLE OF STRONG STORMS...ESPECIALLY OVER THE NRN
COUNTIES. SAT AND SUN...SW FLOW CONTINUES OVR WRN CO...WHILE HIGH
PRESSURE STRENGTHENS OVR THE GULF OF MEXICO. THIS WILL BRING MORE
MONSOONAL MOISTURE AROUND THE W SIDE OF THE HIGH. MORE STORMS LOOK
LIKE A GOOD BET...PARTICULARLY OVR THE MTS AND HIGH VALLEYS. HAVE
MAINTAINED CHANCE POPS WEST AND SLIGHT-LOW CHANCE POPS TO THE
EAST.

MONDAY...MORE MOISTURE AS A FAIRLY STRONG SUMMER JET MOVES INTO THE
NRN PLAINS. CO WILL BE IN DIFFLUENT REGION AHEAD OF THE WEST COAST
TROUGH...AND IN THE ENTRANCE REGION OF THE 120 KT JET. FRONTAL
FORCING MAY BE A MAIN PLAYER OVR THE PLAINS...AS A SFCE LOW DEVELOPS
OVER SE CO OR THE PANHANDLES AND MOVES EASTWARD MON NIGHT.

TUESDAY AND BEYOND...COULD FINALLY SEE SOME DRYING AS MONSOONAL
MOISTURE IS CUT OFF AND THE WRN TROUGH BEGINS PUSHING THROUGH S
CENTRAL CANADA. STILL SOME BIG UNCERTAINTIES AS IT IS UNCLEAR HOW
MUCH IF ANY OF THE PACIFIC TROUGH WILL CUT OFF OVR THE W COAST.
CLIMATOLOGIC POPS AND TEMPS CONTINUE TO LOOK REASONABLE. ROSE

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS OVER MOST AREAS THROUGH 06Z WITH
POTENTIAL FOR HEAVY RAIN AND SLOW MOVING STORMS. PATCHY MVFR CIGS
POSSIBLE OVERNIGHT ALONG I-25 CORRIDOR AND EASTERN PLAINS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/44
Hazardous weather outlook, Aug 1, 5:54 AM MST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT WED AUG 1 2007

COZ058>089-093>099-021300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY IS PROJECTED TO STRETCH FROM SOUTHERN
CHAFFEE/FREMONT COUNTY INTO EL PASO COUNTY FROM THIS AFTERNOON INTO
TONIGHT WITH SCATTERED THUNDERSTORMS DEVELOPING IN THE VICINITY OF
THE FRONT FROM THIS AFTERNOON AND CONTINUING INTO TONIGHT. LOCALLY
HEAVY RAINFALL...HAZARDOUS CLOUD TO GROUND LIGHTNING...HAIL
GENERALLY UNDER 3/4 INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THE STRONGER STORMS IN THE VICINITY OF THE
FRONT.

ELSEWHERE ACROSS THE REGION...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE PRIMARY
METEOROLOGICAL THREATS FROM THE STRONGER STORMS WILL BE LOCALLY
HEAVY RAINFALL...HAZARDOUS CLOUD TO GROUND LIGHTNING...HAIL
GENERALLY UNDER 1/2 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WEAK FRONTAL BOUNDARY WILL MOVE INTO THE REGION ON
THURSDAY. THIS BOUNDARY WILL INCREASE THE PROBABILITY OF SHOWERS
AND THUNDERSTORMS OVER THE ENTIRE REGION. WITH ABUNDANT LOW LEVEL
MOISTURE IN PLACE...LOCALLY HEAVY RAINS WILL BE POSSIBLE. THE
GREATEST THREAT WILL BE OVER THE MOUNTAINS...AND ON THE PLAINS
GENERALLY NORTH OF HIGHWAY 50.

THROUGH THE REMAINDER OF THE PERIOD...SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. THE
PRIMARY THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING
ALONG WITH PERIODS OF HEAVY RAIN...ESPECIALLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER PORTIONS OF
CHAFFEE...FREMONT...TELLER AND EL PASO COUNTIES.

The radar

The Goodland radar (KGLD), 117 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
August 1, 4:30 PM MST to 4:35 PM MST
Where
Kiowa County, 8 mi S of Towner
Measured
0.75 in hail
Reported by
Public
Coordinates
38.354, -102.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53804.